North Carolina, 2014Tornadoes in North Carolina, February 21, 2014
February 21, 2014 · NWS ILM · 2 events in 1 county or zone
A line of showers and thunderstorms moved into the area along a strong cold front early in the afternoon. The National Weather Service in Wilmington, North Carolina surveyed damage across Robeson County and determined there were two brief and distinct tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms moved into the area along a strong cold front early in the afternoon. The National Weather Service in Wilmington, North Carolina surveyed damage across Robeson County and determined there were two brief and distinct tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 21, 10:42 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 21, 10:42 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1042 AM EST FRI FEB 21 2014
.SYNOPSIS...
STRONG WINDS ALONG WITH SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE TODAY AHEAD OF A COLD FRONT. A FEW OF THESE MAY BECOME
SEVERE. THIS FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON.
ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA LATE SUNDAY NIGHT .
COOL HIGH PRESSURE EARLY NEXT WEEK WILL BE FOLLOWED BY AN ARCTIC
FRONT LATER WEDNESDAY. TEMPERATURES BELOW CLIMO ARE EXPECTED LATE
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM FRIDAY...HAVE UPDATED THE GRIDS/FORECAST TO ADD
TORNADO WATCH 023. I HAVE ALSO MADE SOME MINOR CHANGES TO THREAD
THE NEEDLE WITH REGARDS TO POPS AND TIMING THE LINE BUT OVERALL
CHANGES ARE MINIMAL.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...FRONT STALLED OFF THE EAST COAST SAT INTO SUN
WILL BE DISPLACED BY PASSAGE OF SECOND COLD FRONT LATE SUN NIGHT.
BROAD FLAT MID LEVEL TROUGHING WILL PERSIST THROUGH THE PERIOD
WITH FLOW ALOFT ESSENTIALLY PROGRESSIVE. WEAK ELONGATED HIGH
PRESSURE WILL BE IN CONTROL FOR MUCH OF THE PERIOD WITH
TEMPERATURES NEAR TO SLIGHTLY ABOVE CLIMO AND LIMITED PRECIP
CHANCES.
SUN MORNING A WEAK SURFACE WAVE DEVELOPS ON THE PORTION OF THE FRONT
STALLED ALONG THE GULF COAST. THIS FEATURE STEADILY MOVES EAST
DURING THE DAY BEFORE MOVING OFF THE GA/SC COAST SUN NIGHT. ALTHOUGH
THE CORE ITS MOISTURE PASSES SOUTH OF THE FORECAST AREA PRECIP
ASSOCIATED WITH IT MAY BRUSH SC COUNTIES. CURRENT TRACK WOULD KEEP
QPF LIMITED WITH MANY AREAS NOT LIKELY TO MEASURE. TRAILING THIS
FEATURE WILL BE A SECOND COLD FRONT WHICH MOST OF THE GUIDANCE
PASSES DRY. SUBSIDENCE ON BACKSIDE OF EXITING WEAK LOW/SHORTWAVE AND
DRY MID LEVEL FLOW DOES SUPPORT THE DRIER SOLUTIONS AND FOR NOW WILL
MAINTAIN INHERITED DRY FORECAST. ALTHOUGH THE SECOND FRONT WILL HAVE
COLDER AIR BEHIND IT THE COLD AIR ARRIVES TOO LATE TO IMPACT TEMPS
SO ONCE AGAIN LOWS WILL BE ABOVE CLIMO.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 3 AM FRIDAY...COLD FRONT WILL MOVE OFFSHORE AT THE START OF
THE PERIOD BUT FRONT ENDS UP STALLED CLOSE TO THE COAST. MID LEVEL
PATTERN REMAINS MORE PROGRESSIVE AND THE FRONT ENDS UP LAYING
PARALLEL TO THE FLOW ON TUE. SOME COLD ADVECTION BEHIND THE FRONT
ON MON COMBINED WITH LINGERING CLOUDS WILL KEEP TEMPS AROUND CLIMO
BUT NOT EXPECTING ANY PRECIP. WEAK LOW DEVELOPS ALONG THE STALLED
FRONT EAST OF FL EARLY TUE AND LIFTS NORTHEAST. AT THE VERY LEAST
CLOUDS WILL BE ON THE INCREASE TUE BUT THINK SLIGHT CHC POP FOR
LIGHT RAIN IS WARRANTED LATE TUE AND TUE NIGHT.
WED A SIGNIFICANT COLD FRONT WILL POWER INTO THE REGION AHEAD OF
IMPRESSIVE 5H TROUGH DRIVING SOUTH FROM CANADA. TIMING ISSUES REMAIN
AND AMOUNT OF MOISTURE THE FRONT/5H TROUGH WILL HAVE TO PLAY WITH IN
THE WAKE OF THE EXITING LOW IS IN QUESTION. NOT CONFIDENT ENOUGH TO
GO MORE THAN A SILENT POP AT THIS POINT. WHAT DOES SEEM ALMOST
CERTAIN IS ANOTHER BLAST OF ARCTIC AIR TO END THE PERIOD. BEHIND THE
FRONT THU 850 TEMPS DROP WELL BELOW ZERO AND PARTIAL THICKNESS
VALUES WOULD BE CONSIDERED BELOW NORMAL FOR EARLY JAN. THICKNESS
SCHEMES SUGGEST HIGHS IN THE LOW 50S THU WITH LOWS IN THE MID TO
UPPER 20S THU NIGHT. UNFORTUNATELY THE 00Z EXTENDED MOS GUIDANCE
BACKS THIS UP SHOWING MID 50S AND UPPER 20S FOR DAY 7. THIS IS 5 TO
10 DEGREES BELOW CLIMO IN A FORECAST PERIOD WHERE MOS IS HEAVILY
INFLUENCED BY CLIMO.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
AS OF 12Z...PER KCAE VAD WIND PROFILE EXPECT A LOW LEVEL JET IN
ADVANCE OF A COLD FRONT TO PRODUCE LLWS CONDITIONS AT THE TERMINALS
THIS MORNING. LLWS WILL PERSIST UNTIL A PRE-FRONTAL TROUGH MOVES
THROUGH JUST AFTER 18Z AT KFLO/KLBT. LLWS SHOULD PERSIST UNTIL
MID-MORNING AT THE COASTAL TERMINALS. MVFR CONDITIONS AT KFLO/KLBT
WILL CONTINUE THIS MORNING...AND DEVELOP AT THE COASTAL TERMINALS BY
MID MORNING. INSTABILITY SHOWERS COULD OCCUR AT ANY TIME...BUT THE
HIGHEST POTENTIAL FOR SHOWERS/ISOLATED THUNDERSTORMS AND IFR SHOULD
OCCUR AT KFLO/KLBT 16-18Z AND THE COASTAL TERMINALS 18-20Z AS THE
PRE-FRONTAL TROUGH MOVES THROUGH.
VFR DEVELOPS AFTER THE PRECIPITATION ENDS AS SUBSIDENCE MOVES IN. MVFR
CIGS COULD OCCUR UNTIL FROPA BUT CONFIDENCE IS LOW ATTM. THE COLD
FRONT SHOULD MOVE THROUGH THE KFLO/KLBT TERMINALS LATE AFTERNOON/EARLY
EVENING AT KFLO/KLBT AND 03-04Z AT THE COASTAL TERMINALS. VFR
EXPECTED THIS EVENING AND OVERNIGHT AS HIGH PRESSURE BUILDS IN
BEHIND THE FRONT. WINDS DECREASE AND WITH MOIST SOILS THERE IS A
POTENTIAL FOR SHALLOW EARLY MORNING BR...BUT CONFIDENCE IS LOW ATTM.
EXTENDED OUTLOOK...VFR ON SATURDAY AND SUNDAY. SLIGHT CHANCE OF RAIN
EARLY MONDAY. MVFR CIGS POSSIBLE ON TUESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM FRIDAY...SIMILAR TO THE PUBLIC FORECAST...HAVE
ADDED HEADLINE OF TORNADO WATCH 023. OTHERWISE SMALL CRAFT
CONDITIONS CONTINUE. APPEARS ONLY COLDER SHELF WATERS ARE
PRECLUDING GUSTS TO GALES.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 AM FRIDAY...WATERS WILL BE IN BETWEEN COLD FRONTS FOR
MUCH OF THE PERIOD WITH ELONGATED HIGH PRESSURE OVERHEAD.
RELATIVELY WEAK GRADIENT KEEPS SPEEDS 10 KT OR LESS FOR MUCH OF
THE PERIOD. DIRECTION WILL INITIALLY BE NORTH TO NORTHEAST THEN
BECOMING SOUTHERLY SUN INTO SUN NIGHT AS THE RIDGE AXIS SHIFTS
NORTHEAST. LATE IN THE PERIOD GRADIENT BECOMES MORE DEFINED AS
NEXT COLD FRONT MOVES CLOSER. SOLID 15 KT IS POSSIBLE LATE IN THE
PERIOD AS THE FRONT REACHES AND THEN MOVES ACROSS THE WATERS EARLY
MON. SEAS 2 TO 3 FT FOR MUCH OF THE PERIOD INCREASE TO 3 TO 4 FT
LATE SUN NIGHT AHEAD OF THE COLD FRONT.
LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 AM FRIDAY...OFFSHORE FLOW DEVELOPS IN THE WAKE OF A COLD
FRONT MON WITH WINDS SLOWLY VEERING FROM NORTHWEST MON TO
NORTHEAST MON NIGHT. GRADIENT WILL KEEP WINDS 10 TO 15 KT INTO
TUE. WEAK HIGH PRESSURE SLIDES OFF THE COAST TO THE NORTH TUE AS
WEAK SURFACE WAVE DEVELOPING ALONG FRONT STALLED SOUTH OF THE AREA
LIFTS NORTH. SLIGHT WEAKENING OF THE PRESSURE GRADIENT IS EXPECTED
TUE AND SPEEDS DROP TO AROUND 10 KT. WEAK LOW PASSING TO THE EAST
WILL RESULT IN WINDS BECOMING A BIT MORE VARIABLE LATER IN THE
DAY. SEAS 3 TO 5 FT MON WILL DROP TO 2 TO 4 FT TUE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR AMZ250-
252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...MRRHazardous weather outlook, Feb 21, 10:04 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1004 AM EST FRI FEB 21 2014
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-221515-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
1004 AM EST FRI FEB 21 2014
...TORNADO WATCH 23 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
AMZ250-252-254-256-221515-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1004 AM EST FRI FEB 21 2014
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...
...TORNADO WATCH 23 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED.
RJD
In the hours before
Special weather statement, Feb 21, 10:43 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1043 AM EST FRI FEB 21 2014
SCZ017-023-032-211630-
DARLINGTON-FLORENCE-MARLBORO-
1043 AM EST FRI FEB 21 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...MARLBORO AND
DARLINGTON COUNTIES THROUGH 1130 AM EST...
AT 1043 AM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF CLYDE TO 20 MILES WEST OF
CARTERSVILLE...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
HARTSVILLE TO 10 MILES NORTH OF SOUTH SUMTER...MOVING EAST AT 40 MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
FLORENCE...HARTSVILLE...AUBURN...BROWNSVILLE...CARTERSVILLE...
CHAVISTOWN...CLAUSSEN...CLIO...CLYDE AND DARLINGTON RACEWAY.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
&&
LAT...LON 3450 8005 3449 7988 3454 7983 3460 7981
3462 7978 3469 7987 3477 7994 3481 7993
3481 7967 3462 7945 3430 7963 3424 7955
3402 7963 3399 7991 3402 7996 3414 8015
3423 8012 3436 8018 3432 8024 3436 8029
TIME...MOT...LOC 1543Z 259DEG 33KT 3453 8020 3403 8036
SGLLocal storm report, Feb 21, 12:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1201 PM EST FRI FEB 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 2 WNW DOVESVILLE 34.41N 79.94W
02/21/2014 DARLINGTON SC DEPT OF HIGHWAYS
A TREE WAS REPORTED DOWN ACROSS THE ROADWAY AT THE
INTERSECTION OF LEVENWORTH ROAD AND DOVESVILLE HIGHWAY.
&&
EVENT NUMBER ILM1400135
RJDTornado, Robeson
- When
- February 21, 12:15 PM EST to 12:17 PM EST
- Where
- Robeson County, 3.1 mi SW of Red Banks to 2.64 mi SW of Red Banks
- Rating
- EF0
- Path length
- 0.49 mi
- Path width
- 25 yd
- Property damage
- $9,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.670, -79.290
A National Weather Service Storm Survey Team concluded an EF-0 tornado with winds estimated to 70 mph touched down south of Elrod Road and west of O'Quinn Road and then moved north-northeast across a rural area. The tornado caused damage to a large shed that rolled over and it caused minor damage to a single wide home on the south side of Elrod Road. The tornado moved across Elrod Road and caused damage to three homes on the north side of the roadway. It lifted the porch off one of the homes and knocked down or snapped several trees as it moved into the woods behind the homes. The tornado lifted while in the woods on the north side of Elrod Road. The path length was just about a half mile and the maximum path width was 25 yards.
Tornado, Robeson
- When
- February 21, 12:38 PM EST to 12:40 PM EST
- Where
- Robeson County, 1.37 mi NNW of Roziers to 1.37 mi W of St Pauls
- Rating
- EF0
- Path length
- 0.16 mi
- Path width
- 35 yd
- Property damage
- $11,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.799, -78.975
A National Weather Service Storm Survey Team concluded an EF-0 tornado with winds estimated to 85 mph formed near the intersection of West Slyva Street and South Dean Street and moved north-northeast causing damage between South Dean Street and South Butler Street. Minor to moderate damage to homes in the vicinity of 3rd Avenue South was surveyed. Most of the homes suffered roof damage, but there were some lifted porches as well. Multiple sheds were destroyed. One large shed was lofted into a large oak tree about 40 yards from its original position. A large travel trailer was blown onto its side. Multiple trees were snapped and a couple of unanchored buildings were pushed off their foundation. The path length was 0.16 miles and the maximum path width was 35 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, February 21, 20142 deaths · 2 injured · $20,000 · 1 event
- Tornadoes and Hail in Georgia, February 21, 20141 injured · $1.1 million · EF2 · 13 events
- Dense Fog in New Jersey, February 21, 20141 death · 3 injured · 21 events
- Tornado and Hail in Virginia, February 21, 2014$183,000 · EF0 · 43 events
- Damaging Winds in West Virginia, February 21, 2014$429,000 · 62 kt wind · 18 events
- Tornado and Damaging Winds in North Carolina, February 21, 2014$39,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, February 21, 2014$268,000 · EF0 · 18 events
- Flooding in New York, February 21, 2014$150,000 · 2 events
- Damaging Winds in Virginia, February 21, 2014$126,000 · 55 kt wind · 4 events
- Flash Flood in Ohio, February 21, 2014$100,000 · 1 event
- Flooding in Pennsylvania, February 21 to 22, 2014$82,000 · 4 events
- Damaging Winds in North Carolina, February 21, 2014$33,000 · 54 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500978, 503469.